Having made sure that patient is safe by providing any emergency care they need e.g. treating sepsis, giving oxygen for hypoxia, etc., the next step with a patient with HIV is to find out how immunocompromised they are.
Most patients with HIV are well informed about their infection and can readily answer any questions. In particular when taking a history from patients with HIV there are 3 key additional bits of information which the patient should be able to give:
- What is their CD4 count?
- What is their viral load?
- Are they on antiretroviral therapy e.g. HAART?
What is the patient’s CD4 count?
The answer to this question will give you an idea about how immunocompromised the patient is and whether they may have an opportunistic infection. Patients with a CD4 count over 200/mm3 and an undetectable HIV viral load have enough immune function that they are very unlikely to have an opportunistic infection. In this situation the patient is likely to have the same kinds of infection that anyone else could have e.g. viral upper respiratory tract infection, Streptococcus pneumoniae, Haemophilus influenzae etc.
If the CD4 count is <200/mm3 then the risk of an opportunistic pathogen increases significantly so these infections should be considered in the differential diagnosis along with those normal pathogens. In the context of a respiratory infection these opportunistic infections include:
- Miliary tuberculosis
PCP is usually suspected in immunocompromised patients with severe hypoxia, especially if hypoxic on minimal exertion, and who have ground glass shadowing on chest x-ray. The diagnosis is confirmed by finding Pneumocystis by: histopathological staining with Grocott silver stain, immunofluorescence or PCR on respiratory samples or PCR on blood.
Miliary tuberculosis should be suspected in patients with widespread pin-point shadows on chest x-ray and confirmed by demonstrating mycobacteria in respiratory samples by ZN stain and culture.
If the CD4 count is <50-100/mm3 then the differential diagnosis opens even further to include:
- Disseminated Herpes Simplex Virus
- Disseminated Cytomegalovirus
- Mycobacterium avium
Disseminated HSV and CMV don’t usually have any specific symptoms but can still make them extremely unwell (e.g. sepsis) and should be considered in any patient with a CD4 count less than 50-100/mm3. The diagnosis is confirmed by PCR on blood.
Mycobacterium avium is suspected in patients with pneumonia and shadowing on their chest x-ray and confirmed by demonstrating mycobacteria in respiratory samples by ZN stain and culture.
What is the patient’s viral load?
The answer to this question will give you an idea about whether the HIV infection itself might be causing the symptoms. The viral load is the amount of virus in the blood and becomes detectable at 50 copies (of virus) per ml. We often forget that HIV is in fact a virus which has its own symptoms in addition to those associated with immune suppression.
Two to three weeks after acquiring HIV patients usually experience what is known as the acute retroviral syndrome including some or all of the following symptoms:
- Nausea and vomiting
After this period the virus tends to become undetectable for a while (<50 copies/ml), and patients can be asymptomatic for as little as 4 weeks or as long as 8 years. After this time not only does their CD4 count drop but their HIV viral load increases. When the viral load increases patients can experience any of the “acute” symptoms again, often with a “flu-like” illness of fever, pharyngitis, myalgia and headache. This is the HIV itself causing the symptoms rather than another microorganism e.g. Streptococcus pneumoniae, Haemophilus influenzae.
Is the patient on anti-retroviral therapy e.g. HAART?
When I went to medical school in 1992 there was only a single anti-retroviral drug available, Zidovudine (AZT). If you look in the BNF now there are at least 23 anti-retrovirals in various classes and unless you deal with HIV infected patients on a regular basis it is impossible to keep up to date with all of the changes. However, it is important to document what the patient is taking and to consider that the patient’s symptoms could be related to the drugs they are taking not an infection. Often side effects take time to develop and are not apparent immediately the drug is started.
Side-effects are very common with the antiretrovirals and these can mimic other types of infections e.g. influenza, pneumonia:
- Fever, cough, shortness of breath with Nucleoside Reverse Transcriptase Inhibitors e.g. Abacavir, Didanosine, Emtricitabine, Lamivudine, Stavudine, Tenofovir, Zidovudine
- Hypersensitivity reactions e.g. shortness of breath, angioedema, anaphylaxis or Stevens-Johnson syndrome with any antiretrovirals
Our patient admitted on Saturday morning actually had a CD4 count of 550/mm3, an undetectable viral load and was not on antiretrovirals. Therefore an opportunistic infection was very unlikely and the PCP treatment was stopped (the quadruple therapy for tuberculosis and Ganciclovir for cytomegalovirus were never started!) A viral throat swab confirmed a diagnosis of Influenza A within 24 hours so the Amoxicillin and Clarithromycin were also stopped and the patient was discharged home for supportive treatment like chicken soup!
Don’t forget, people with HIV can get the same infections as anyone else so make sure you always consider the normal pathogens as well as the weird and wonderful.